Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 52, NWS Springfield, MO

June 1, 2019Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 1, 2019, 8:48 PM CDT for Crawford County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 8:48 PM CDT (01:48 UTC)
Expired
Jun 1, 2019, 11:07 PM CDT
In force
2 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Crawford County, KS

The radar

The Springfield radar (KSGF), 130 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 9:30 PM CDTFLASH FLOODGirard, KSBRIEF FLASH FLOODING ON ST. JOHN STREET IN GIRARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS53 KSGF 020148
FFWSGF
KSC037-020745-
/O.NEW.KSGF.FF.W.0052.190602T0148Z-190602T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
848 PM CDT Sat Jun 1 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Crawford County in southeastern Kansas...

* Until 245 AM CDT.

* At 847 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Pittsburg...                      Frontenac...
  Girard...                         Arma...
  Mulberry...                       Franklin...
  Arcadia...                        Walnut...
  Hepler...                         Croweburg...
  Greenbush...                      Yale...
  Ringo...                          Farlington...
  Brazilton...                      Polk...
  Englevale...                      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3767 9462 3744 9462 3746 9508 3767 9509

$$

Burchfield
1 follow-up statement
898 
WGUS73 KSGF 020407
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1107 PM CDT Sat Jun 1 2019

KSC037-020417-
/O.CAN.KSGF.FF.W.0052.000000T0000Z-190602T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford KS-
1107 PM CDT Sat Jun 1 2019

...THE FLASH FLOOD WARNING FOR CRAWFORD COUNTY IS CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.

LAT...LON 3767 9462 3744 9462 3746 9508 3767 9509

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 6:18 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 6:18 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
618 PM CDT Sat Jun 1 2019

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat Jun 1 2019

Isolated showers/tstms have popped up over the past hour east of
KSGF. Updrafts so far haven't been sustained, and we have only
seen a few isolated lightning strikes. Believe this activity will
be diurnally driven with continued chances for a few storms this
afternoon. Shear supports multicell/pulse type convection with
gusty winds/small hail.

Overall better chances for scattered storms will be tied to a cold
front that now extends from eastern IA-northern MO into northeast
KS. Seeing some pockets of cu develop and isolated tstms along
the front attm. Most high res short term guidance does eventually
break out scattered convection in the frontal zone to varying
degrees as it moves southeast into central and southern MO. Strong
instability with mlcapes close to 2500-3500 j/kg into the early
evening along with 0-6km bulk shear increasing to 30-40kts will
support large hail/damaging winds (dcapes 1000-1200 j/kg) with
isolated storms. Storms will move south into our cwfa during the
evening hours then gradually weaken and/or shift southeast of the
area after 06z.

Weak high pressure will move into southern IA/northern MO by
Sunday afternoon with the remains of the sfc front extending from
southeast KS in far sw MO and northern AR. Some diurnally driven
convection will be possible in those areas.

.LONG TERM...(Monday through Saturday)
Issued at 300 PM CDT Sat Jun 1 2019

Scattered convection will be possible on an almost daily basis
through this period. Mid level heights will build somewhat
Monday/Tuesday with more limited chances. The ridge will shift
east and weaken as a shortwave moves into the central/southern
Plains Wednesday/Thursday with overall better chances for
showers/thunderstorms. Will need to watch for some heavier
rainfall potential during this time. Guidance varies by Friday and
Saturday on the eastward progress of the upper system. Rain
chances may linger into Friday/Saturday favoring the eastern cwfa,
but confidence by this time is lower than normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Jun 1 2019

For the 00z TAFS...supercells over west central MO have formed
into a cluster of storms and have this affecting the JLN/SGF tafs
between 01z and 04z and to BBG by 04-07z. Outside of the
convection we are expecting VFR conditions, but convection will
take it into MVFR and IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Jun 1, 7:33 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
733 PM CDT Sat Jun 1 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
733 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A cluster of strong to severe storms will bring hail to the size
of quarters and wind gusts over 60 mph as it pushes through
extreme southeast Kansas and southwest Missouri.

Additional supercell storms will be capable of producing up to
golf ball size hail and 60 mph wind across central Missouri this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic thunderstorms are expected across the outlook area for
much of next week. While it is too early to tell precisely where
thunderstorms will track, a renewed risk for flooding may
materialize over parts of the outlook area. The best chances for
heavier rain appears to be Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  extreme southwest Missouri and southeast Kansas and also in
  central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Jun 1, 8:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 N FLORENCE            38.64N 92.98W
06/01/2019  E1.00 INCH       MORGAN             MO   PUBLIC

            MPING REPORT OF QUARTER SIZED HAIL.

&&

CKR
Local storm report, Jun 1, 8:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
828 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             1 WSW CHEROKEE          37.34N 94.82W
06/01/2019  M1.50 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

            PING PONG BALL SIZED HAIL.

&&

CKR
Local storm report, Jun 1, 8:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     1 WSW CHEROKEE          37.34N 94.82W
06/01/2019  E60 MPH          CRAWFORD           KS   FIRE DEPT/RESCUE

            ESTIMATED 50-60 MPH WIND GUSTS.

&&

CKR
Local storm report, Jun 1, 8:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
837 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             1 N CHEROKEE            37.36N 94.81W
06/01/2019  M1.50 INCH       CRAWFORD           KS   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS HAIL REPORT FROM 1 WSW
            CHEROKEE. PING PONG BALL SIZED HAIL.

&&

CKR
Local storm report, Jun 1, 8:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
838 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     1 N CHEROKEE            37.36N 94.81W
06/01/2019  E60 MPH          CRAWFORD           KS   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            WSW CHEROKEE. ESTIMATED 50-60 MPH WIND
            GUSTS.

&&

CKR
Local storm report, Jun 1, 8:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
842 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             FLORENCE                38.59N 92.98W
06/01/2019  M1.75 INCH       MORGAN             MO   FIRE DEPT/RESCUE

            GOLF BALL SIZED HAIL IN FLORENCE. TIME
            ESTIMATED FROM RADAR.

&&

CKR

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:44 PM CDTSevere Thunderstorm WarningSGFBourbon, Crawford61 min
Jun 1, 7:49 PM CDTAreal Flood AdvisorySGFCrawford3 hr
Jun 1, 7:59 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford46 min
Jun 1, 8:45 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford45 min
Jun 1, 9:16 PM CDTSpecial Weather StatementSGFCherokee29 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.